Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 4, NWS Louisville, KY

March 14, 2024Dubois County, Indiana

NWS Louisville, KY issued this tornado warning at Mar 14, 2024, 10:27 PM EDT for Dubois County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 10:27 PM EDT (02:27 UTC)
Expired
Mar 14, 2024, 11:00 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WFUS53 KLMK 150227
TORLMK
INC037-150300-
/O.NEW.KLMK.TO.W.0004.240315T0227Z-240315T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
1027 PM EDT Thu Mar 14 2024

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Dubois County in south central Indiana...

* Until 1100 PM EDT.
    
* At 1026 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Winslow, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Jasper around 1030 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Dubois, Celestine, Saint Marks, Millersport, Dubois Crossroads,
Norton, Mentor, Birdseye, Kellerville, and Haysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3848 8707 3850 8668 3829 8668 3831 8707
TIME...MOT...LOC 0226Z 269DEG 42KT 3838 8712 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

ALL
2 follow-up statements
721 
WWUS53 KLMK 150243
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1043 PM EDT Thu Mar 14 2024

INC037-150300-
/O.CON.KLMK.TO.W.0004.000000T0000Z-240315T0300Z/
Dubois IN-
1043 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN DUBOIS COUNTY...
    
At 1043 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Jasper, moving east at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Dubois County, including the following locations...
Dubois, Celestine, Saint Marks, Bretzville, Dubois Crossroads,
Norton, Mentor, Birdseye, Kellerville, and Ellsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3848 8695 3850 8668 3829 8668 3830 8695
TIME...MOT...LOC 0243Z 269DEG 42KT 3838 8686 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

ALL
074 
WWUS53 KLMK 150254
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1054 PM EDT Thu Mar 14 2024

INC037-150304-
/O.EXP.KLMK.TO.W.0004.000000T0000Z-240315T0300Z/
Dubois IN-
1054 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR NORTHEASTERN DUBOIS COUNTY WILL EXPIRE AT
1100 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight EDT for south
central Indiana. A Tornado Watch also remains in effect until 400 AM
EDT for south central Indiana.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Dubois County.

LAT...LON 3848 8695 3850 8668 3829 8668 3830 8695
TIME...MOT...LOC 0254Z 269DEG 42KT 3838 8671 

$$

ALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 14, 9:55 PM EDT, 32 minutes earlier. Its key messages:

  • * Slight to marginal risk for severe storms again overnight. Timing looks to be between 03z to 10z as a west to east oriented line of strong to severe storms works from the northwest to the southeast across southern IN through central KY. * Potential impacts include damaging wind gusts, large hail, and an isolated spin-up tornado. * Unseasonably cool Monday through Wednesday, with subfreezing temperatures possible each morning.
Area forecast discussion, Mar 14, 9:55 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
955 PM EDT Thu Mar 14 2024

.KEY MESSAGES...

* Slight to marginal risk for severe storms again overnight. Timing
  looks to be between 03z to 10z as a west to east oriented line of
  strong to severe storms works from the northwest to the southeast
  across southern IN through central KY.

* Potential impacts include damaging wind gusts, large hail, and an
  isolated spin-up tornado.

* Unseasonably cool Monday through Wednesday, with subfreezing
  temperatures possible each morning.

&&

.UPDATE...
Issued at 955 PM EDT Thu Mar 14 2024

Sfc analysis this evening reveals the sfc cold front boundary
stretching from northern Texas to Lake Erie, with plenty of deep
moisture convergence ahead of it. This broken QLCS is responsible
for warnings from Texas to Pennsylvania. Ahead of that line, the
warm sector is characterized by sfc dewpoints near 60F, and sfc
temperatures near 70F. SPC RAP Mesoanalysis depicts roughly 2000
J/kg of MLCAPE in far western KY, and tapering off to 500 J/kg over
the Bluegrass. With a gradual eastward progression of the frontal
boundary and associated convection, expect this line to approach our
NW forecast areas within the next 1-2 hours. We are beginning to see
some isolated WAA radar echoes popping up ahead of the line within
the unstable warm sector, which was suggested by earlier runs of the
HRRR. This could help eat away at that low level inversion, setting
up a better sfc-based environment across central KY and southern IN.

With the loss of daytime heating though, do expect to see MLCAPE
slowly weaken through the rest of tonight. Model soundings, and SPC
Mesoanalysis, are picking up on a shallow cap near the sfc, with
SBCIN values around -150 J/kg. However, this line appears to
continue to move through a highly favorable environment, with strong
DCAPE values over 1000 J/kg across central Kentucky. Shear values
remain strong as well, with approximately 50 kts of effective bulk
shear across our northern CWA. It's also worth noting that
convection is not as discrete as in the prior hours, most notable
with the cluster that is moving into southwest Indiana. Expect
damaging wind gusts to be our primary threat going forward, but with
WoFs suggesting we'll see an increase in low level shear as the line
approaches, can't rule out brief spin-up tornadoes within the line
either. With convection becoming more linear, not expecting large
hail to be a primary threat at this time. Convection should be out
of our CWA by 07-08z tonight.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 350 PM EDT Thu Mar 14 2024

Another round of potentially strong to severe storms are possible
overnight into early tomorrow morning. Current satellite and radar
imagery show quiet conditions over central KY and southern IN and
that should remain through the rest of the afternoon into the early
evening. While not ruling out an isolated storm, ACARs as well as
model sounding show a capping inversion in place over most of the
area which looks to hold until the arrival of the next wave of
showers and storms.

Quasi-stationary boundary extends from along the IN/MI border
through northern IL and back over northern MO into central OK. A
weak sfc low was centered over northeast IL just south of Chicago.
This will slowly work east along the mid-level jet and drag the
boundary towards the Ohio Valley as a cold front. Convective
clusters will begin to develop just ahead of the approaching
boundary across central IN and along the boundary into southern IL
towards southern and southeastern MO. This activity will continue
work into southern IN from the north and central KY from the west-
northwest. By the time it reaches our CWA, the activity should be in
the form of a broken QLCS oriented more west to east. Timing for
this activity appears to be from around 03-04z into southern IN and
northern KY, central KY between 05-06z and then across southern and
southeastern KY between 07-08z.

Instability will be weaker than earlier today due to the loss of
diurnal heating but 500-1000 J/kg CAPE will be enough to get
scattered strong to severe storms embedded in the line. Main threat
with this round will be damaging winds and large hail but there
should be enough deep-layer shear to support a brief spin-up
tornado. The SPC continues to have the northern and western part of
our CWA in a Slight Risk for severe storms.

The bulk of the storm activity should start to exit our area between
10-12z. Sfc cold front will be oriented along the Ohio River around
12z tomorrow and slowly work across Common Wealth from north to
south during the day. Colder air will filter in behind the front
with a few lingering showers, embedded rumbles of thunder and
pockets of drizzle. Temperatures will start off mild near 60 but as
the front moves across the state, temperatures will fall from the
north to the south. With temperatures in the mid/upper 50s north of
the parkways with 60s for most of the day to the south and into the
Lake Cumberland region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 350 PM EDT Thu Mar 14 2024

Through the weekend and into much of next week, the upper levels
will feature a Rex Block pattern over the western CONUS, which will
result in persistent troughing across the eastern CONUS. Within the
large scale eastern CONUS troughing, we'll see a couple of embedded
shortwave troughs and surface cold fronts slice into the Ohio and
Tennessee Valleys. The most prominent one will arrive late Sunday
into Monday, bringing much colder conditions into the region and
perhaps some light rain/sprinkles in our northern/eastern zones.
Highs Monday afternoon will struggle to get into the mid/upper 40s,
and lows Tuesday morning will fall into the mid/upper 20s.

The Rex Block looks to break down by midweek and we should see a
gradual warming trend as upper flow shifts to quasi-zonal. A cut-off
low over the Desert Southwest may approach the region by
Thursday/Friday as an embedded shortwave trough and could bring
showers to the area.

&&

.AVIATION /00Z TAFS THROUGH 06Z SATURDAY/...
Issued at 730 PM EDT Thu Mar 14 2024

VFR conditions are observed at all terminals this evening, but the
main focus for the period continues to be the increasing potential
for strong to severe storms to sweep through the region. Timing for
these impactful storms will be between 03-08z tonight. For SDF, the
expected window for TS is from 03-06z.

After the line of TS pushes through, light rain and/or drizzle will
linger well into the morning hours. Ceilings will also lower to MVFR
and eventually IFR. Expect these restricted flight cats to prevail
through the end of the period, except for SDF, which for their 30-
hour period we could see ceilings begin to improve by 16/00z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...CJP
SHORT TERM...BTN
LONG TERM...DM
AVIATION...CJP
Hazardous weather outlook, Mar 14, 4:36 PM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
436 PM EDT Thu Mar 14 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-152045-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
436 PM EDT Thu Mar 14 2024 /336 PM CDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...Tonight.

A second wave of strong to severe storms is expected overnight as a
cold front approaches the area. Isolated damaging winds and isolated,
brief spin up tornadoes are the primary hazards. With storms expected
overnight, have multiple ways to receive warnings.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east at 55-65 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 10:14 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry46 min
Mar 14, 10:28 PM EDTTornado WarningLMKDubois, Orange32 min
Mar 14, 10:39 PM EDTSpecial Weather StatementLMKWashington36 min
Mar 14, 10:46 PM EDTSevere Thunderstorm WarningLMKClark, Crawford, Floyd, Harrison, Orange, Washington29 min
Mar 14, 10:51 PM EDTTornado WarningLMKDubois, Orange24 min
Mar 14, 10:55 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry, Washington35 min
Mar 14, 11:06 PM EDTSpecial Weather StatementLMKClark, Scott24 min
Mar 14, 11:11 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Washington34 min
Mar 14, 11:18 PM EDTSpecial Weather StatementLMKClark, Crawford, Floyd, Harrison, Perry, Scott and 1 more27 min
Mar 14, 11:26 PM EDTSevere Thunderstorm WarningLMKClark, Jefferson, Scott, Washington9 min
Mar 14, 11:41 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison34 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.